From Chicago, Illinois, USA
How does insulin affect the feelings of hunger? My teenage daughter is experiencing constant feelings of hunger and is having real difficulty controling her appetite. What can be done to break this cycle between insulin and hunger?
I assume your daughter has diabetes and takes insulin. If her dose is too high, she may experience excessive hunger, stomach aches and headaches. Sometimes the symptoms are subtle. Work with her diabetes care provider to determine if her total dose is ok and that it is distributed well. After the honeymoon and before or after puberty, people with type 1 diabetes don't usually need more than 1 unit per kilogram per 24 hours (1 kg=2.2 pounds). During puberty the insulin dose may be higher (for example, up to 1.5 units per kg per day would not be considered unusual). It would also be important to look at the distribution of the dose, but it would be hard for me to comment further without more information.
Original posting 12 Mar 1999
Posted to Insulin
and Meal Planning, Food and Diet
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.